Gabapentin

Gabapentin has been increased to 3600 ml's per day .

This was done to try to help with my ongoing tremors-Muscle spasms , numbness and the tingling to pain in extremities .

I was told by Doc. to watch for swelling in calve , down to ankles and feet .-

Those of you that know me know of my many problems and especially my feet { almost lost left foot 2015 }.

Has anyone gone thru this type of medication increase .

I am still on my all my other meds -nothing was taken away or decreased.

any thoughts ??

20 Replies

oldestnewest
  • Watch out for weight gain. I gained 20 lbs really fast on only 900 mg a day. I have only lost a few pounds of that weight gain 4 years ago. I kept thinking my weight will level off, but I wasn't going to past 20 lbs, so I stopped using it. Some people don't seem to have that problem. I was given it at that time post seizure, and in a smaller dose earlier for migraine prevention. I gained weight then too, but there was Google then, so it never occurred to me that gabapentin could have been part of the problem, and the neurologist never said, "Maybe this isn't the best drug for you."

    Hope it works for you without side effects.

  • What was your dose before? I was on this at one time and it took time but did help. Didn't have weight gain. I stopped it gradually on my own because the docs just kept increasing it even when I Felt better. I felt I didn't need the increases because the spasticity was gone. This isn't a drug you can just stop so I weaned myself off after reading it could be addicting and some people can not live without it. This scarred me so once feeling better backed off til med was gone. I felt if symptoms began again whilst weaning off I could adjust to that dose. I'm not telling you to do this but, it worked for me. Make sure to keep hydrated. I just remembered I was on neurontin also at the time. I did the same with this too. Good luck!

  • That is a large dose! You may know the FDA refused to give a black box warning on this drug because of the risk of suicides however you are being prescribed because of neuropathic pain? It is very addictive and as others have said it can cause weight gain, but you must weigh up risk versus benefit. I would talk things over with your Doctors including these risks and be sure in your own mind that all your questions are answered before you make the decision to increase. Perhaps compromise with a graded increase to see what improvement you get and stop when you get to a point when you feel it is enough if you don't want to jump to the dose suggested.

    Here are a couple of articles for your info. The second one is from our UK GP site.

    ncbi.nlm.nih.gov/pmc/articl...

    pulsetoday.co.uk/clinical/p...

  • Hi sticky- I just replied to one question about this i am a unique kind of patient . They {my great # of Dc's over 20} and my 7 heavy hitters i call them, as i see them at least every 6 months are aware and watching as well as i , I also have 2 other meds I use Tizanidine and Baclofen we are going to consider them also and drop my Gaba back down to 2400 ml's where it has been for 5 years

    Thanks for the sites and your input into my problem here . I don't like taking so many meds BUT i don't want the severe problems back either .

    we can get into other dosages of meds if you would like PM me

    Thanks P.S.

    { hope you don't mind being referred to as Sticky , }

  • Not at all!!

  • I had to quit taking it made my anxiety worse, felt like I was losing my mind

  • Do you have essential tremors? Or, is shaking part of the hughes syndrome? I've had the thick sticky blood for about 40 years, but never diagnosed with Hughes. My family doctor says that I need to donate blood to thin it out. I've been shaking and he did no tests, but just said, You have essential tremors. Yesterday he sent me to a neurosurgeon for a tumor on my spine and the neurosurgeon sent me home saying there is nothing there! He handed me the MRI report and said, Read it. There's nothing there. I'm thinking I should get some kind of test rather than just a look and then a diagnosis from my 76 year old family doctor. ??

  • Hi share - I have two type- Essential and an other , and the muscle spasms , I am also hyperactive , extremely Hyper . As far as testing me for tremors and the Spasms you can see them and i get them all over , even in my eye lids , that is a huge problem when i am talking or face to face with someone and they start twitching !!! HA HA it makes me feel like the others would thing i was going to destruct .i have to chuckle some times as i try to stop it { no such luck } or turn away when i am close to others !! I am not BATTING my eye lashes at them LOL

  • Hi share-a

    Two years ago we suggested you should take the 3 tests for APS as you said that you had heard that you had Lupus and ev RA also.

    Have you found out today if you have got APS?

    Did you read "Sticky Blood Explained" by Kay Thackray as I suggested then?

    Could you find some symptoms there similar to yours?

    Best wishes from Kerstin in Stockholm

  • Can't imagine that dose! I was prescribed Gabapentin at 100mg at night for some CRPS type issues a year or so ago. It affected my memory, altered my personality and made me feel suicidal in less than 2 weeks. Physically I had BLE edema and calf pain, also blurry vision. I'm a RN for over 20 years and max I've ever seen prescribed is 900mg. Maybe time for a 2nd opinion? If it hasn't helped your symptoms by now , is it really the best medication? Prayers for you.

  • HI i have 5 of my doctors i see all thee time on this and they all seem to go with this {so far } i just started the last 1200 ml increase last week - the tremors and pain are the most of the things that it helps but the spasms in entire body is the thing we are trying to avoid happening - - i just may see if i can drop back down to 2400 and try to adjust one or two of my others in my tool box such as the Tizanidine or Baclofen, these i take but the pill dosage themselves are low so i can adjust them more easily.Wish i had Dr Meg back but concurring i am working with 4 new Dr's. It does't seem to be hurting or should I say effecting me much more . where are you from G MOM.//

  • Hi Jim,

    Do the 4 Doctors know APS? Have they not discussed if you need a higher level of INR - have you showed them what prof Hughes says about having at least an INR of 3.5?

    You are tripel-positive and need a high INR not a lot of other drugs. Try Fragmins-shots instead of Warfarin. What do they say about that?

    Kerstin

  • HI Buddy

    my range is 2.5 to 3.5 and the problem is keeping it there , If i go to 4.0 the place i go now wouldn't be able to manage my INR anymore . This would mean driving 88 miles a day twice a week, there is no way i could do that . so i try to keep my INR up to 3.5 and that is the challenge

    , i haven't been therapeutic for more than a week since 2009 .

  • Hi Jet,

    I am so sorry! It is a shame that the US should be so difficult to have APS and be properly treated. I understand that now. I know how you have fighted all the time with all your symptoms and high antibodies.

    Yesterday they said in television here that Cannabis should be allowed to treat people with bad neurological pains. Cannabis in some oil (?) whatever. A big Hug to you and Casey!

    Kerstin

  • Hi, I know others on here are on the same medication, not one for me, I can hardly tolerate any medication whatsoever down to my mix of disease. I am presuming that you are also still regularly checking your thyroid, B12, D and iron? This is important. I hope you feel better soon. MaryF

  • That medication I did not do well on. Keep an eye on side effects.

  • Yes Thanks - I am back down to my original dosage

  • The highest dose my wife took was 1200mg. Amitriptyline can help with nerve pain in the extremities. And Baclofen for muscle spasms. My wife takes all three. They might help you cut back on Gabapentin.

  • I take Baclofen and also Tizanidine along with the 2400 ml, Gaba now

  • Gabapentin has been a life saver for me. I take 200mg at night and another 200 if the neuropathy starts up before I get home in the afternoon. Works like a charm. Used to I'd be up all night waiting for the pain to subside. Now I'm sleeping a LOT better. Doesn't make me feel too weird either but then I worked my way up to the 200mg slowly over the course of a week.

You may also like...